Thunderstorm Wind, Shelby
- When
- December 18, 9:45 PM CST to 9:50 PM CST
- Where
- Shelby County, Memphis
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.133, -90.017
A couple of trees fell on some power lines and a car.
2 thunderstorm wind, 2 flash flood, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 18, 7:56 PM CST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 756 PM CST WED DEC 18 2002 LINE OF STRONG TO SVR TSTMS JUST W OF THE MS RIVER AT 0130Z. LATEST SFC ANALYSIS INDICATE 60 DEGREE DEWPOINTS SURGING INTO THE SW PORTION OF THE CWFA. 00Z DATA INDICATES STRONG SHEAR...BOTH DIRECTIONAL AND SPEED IN PLACE ACRS THE MID SOUTH. STRONG 300 MB SPEED MAX APPROACHING FROM TX WITH GOOD UPPER DIVERGENCE RESULTING IN STRONG UVVS W OF THE MS RIVER. SO FAR LIMITING FACTOR HAS BEEN LACK OF INSTABILITY...BUT AXIS WL PROBABLY SHIFT EWD AS THE NIGHT WEARS ON. ATTM IT APPEARS THAT THE SOUTHEAST AR...NW MS AND EXTREME SW TN COUNTIES WL HAVE THE BEST OVERLAY OF INSTABILITY AND SHEAR...AT LEAST THROUGH THE EARLY MORNING HOURS. DRY AIR ADVECTING IN FROM SFC RIDGE OVR THE SE U.S. SHOULD INHIBIT SVR POTENTIAL ACRS NE MS THRU 12Z. AFTER 12Z AS MAIN UPR TROF BEGINS TO APPROACH AND SFC CDFNT BEGINS TO MOVE ACRS THE AREA AND THE SVR WEATHER THREAT WL BEGIN TO SHIFT TO THE SE ACRS NE MS AND TN VALLEY. WL UPDATE ZONES WHEN WATCHES ARE UPDATED AROUND 9PM. .MEG...NONE. SJM
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 330 PM CST WED DEC 18 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT... THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS...MAINLY WEST OF A LINE...FROM OBION TENNESSEE...SOUTH TO CHARLESTON MISSISSIPPI. THE MODERATE RISK AREA INCLUDES MEMPHIS AND JONESBORO. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THE REST OF THE MID SOUTH... INCLUDING JACKSON AND TUPELO. TORNADOES...DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN ARE ALL POSSIBLE TONIGHT...ESPECIALLY OVER THE MODERATE RISK AREA. THE MOST LIKELY TIME PERIOD FOR SEVERE WEATHER WILL BE FROM 4 PM THROUGH MIDNIGHT IN NORTHEAST ARKANSAS AND FROM 9 PM THROUGH 6 AM IN WEST TENNESSEE AND NORTH MISSISSIPPI. A POWERFUL JET STREAM COUPLED WITH WARM MOIST AIR AT THE SURFACE IS THE REASON FOR THE RISK OF SEVERE THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL CONTINUE TO OCCUR ON THURSDAY. THE MOST LIKELY AREA FOR SEVERE WEATHER WILL EAST OF THE MISSISSIPPI RIVER. THE BIGGEST THREAT WILL BE DAMAGING THUNDERSTORM WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NECESSARY TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.SRH.NOAA.GOV/MEG. SWC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
659 PM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM CARDWELL MO WIND DAMAGE
12/18/02 DUNKLIN 60 MPH WINDS. REPORTED BY
HAM RADIO OPERATOR.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
830 PM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM CARDWELL MO WIND DAMAGE
12/18/02 DUNKLIN 60 MPH WINDS. REPORTED BY
HAM RADIO OPERATOR.
0820 PM WYNNE AR WIND DAMAGE
12/18/02 CROSS ROOF BLOWN OFF
RESTAURANT. EVACUATING
DUE TO A GAS LEAK.
REPORTED BY EMPLOYEE OF
THE COACHMAN INN.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
914 PM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM CARDWELL MO WIND DAMAGE
12/18/02 DUNKLIN 60 MPH WINDS. REPORTED BY
HAM RADIO OPERATOR.
0820 PM WYNNE AR WIND DAMAGE
12/18/02 CROSS ROOF BLOWN OFF
RESTAURANT. EVACUATING
DUE TO A GAS LEAK.
REPORTED BY EMPLOYEE OF
THE COACHMAN INN.
0820 PM WYNNE AR WIND DAMAGE
12/18/02 CROSS 3 MOBILE HOMES
OVERTURNED. REPORTED BY
CROSS COUNTY EMA.The Memphis radar (KNQA), 27 km away, was scanning. The volume nearest the first event began at 03:44 UTC.
2 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
A couple of trees fell on some power lines and a car.
A few streets were flooded.
Some power lines were knocked down.
Several roads were flooded in the Midtown section of Memphis.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2002Every state in 2002This day in weather historyWarnings in Tennessee, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325990, 5325988, 5325989, 5325991, 5325992.